Virginia, 2011Strong Wind in Virginia, April 2, 2011
April 2, 2011 · NWS RNK · 1 event in 1 county or zone
An upper level low pressure system moving across the region ushered in colder temperatures and even a few mountain snow showers. Strong winds accompanied this colder air, and these winds were able to mix down to the surface on Saturday the 2nd, resulting in scattered wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moving across the region ushered in colder temperatures and even a few mountain snow showers. Strong winds accompanied this colder air, and these winds were able to mix down to the surface on Saturday the 2nd, resulting in scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 2, 9:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 2, 9:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT SAT APR 2 2011
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY
PRODUCING SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS...SNOW
SHOWERS IN THE MOUNTAINS. STRONG WINDS ALOFT WILL MIX TO THE
SURFACE THROUGH THE AFTERNOON. A WARM FRONT WILL MOVE NORTH
THROUGH THE AREA SUNDAY...LEADING IN WARMER TEMPERATURES FOR MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE CANCELLED WINTER WEATHER ADVISORY IN THE HIGHER ELEVATIONS OF
SOUTHEAST WEST VIRGINIA. ONLY A HEAVIER SHOWER ABOVE 3500 FEET MAY
PRODUCE ACCUMULATING SNOW ONCE TEMPERATURES RISE INTO THE UPPER
30S.
STILL HAVE LARGE LAPSE RATES IN LOW AND MID LEVELS. EXPECT ANY
CUMULUS THAT FORMS WILL BE PRODUCING PRECIPITATION THIS AFTERNOON.
HAVE ADDED SMALL HAIL IN WITH THE ISOLATED THUNDER. LEFT HIGH TEMPERATURES
IN THE SUNNIER DOWNSLOPE AREAS ABOVE GUIDANCE.
NO CHANGES NEEDED TO WIND ADVISORY FOR TODAY. WINDS ON THE MORNING
SOUNDINGS BELOW THE INVERSION WERE AS HIGH AS 46 KNOTS.
PREVIOUS DISCUSSION...
COLD UPPER TROUGH OVERHEAD TODAY...5H TEMPS M30...WILL RESULT IN
STEEP LAPSE RATES PER WARMING BOUNDARY LAYER FROM SOLAR
INSOLATION. CAPES PROGGED IN THE NEIGHBORHOOD OF 200-400 WITH LIS
OF M2-M4. FCST SOUNDINGS INDICATE JUST ENOUGH MOISTURE FOR
DIURNALLY-BASED THUNDERSTORMS...SOME WITH SMALL HAIL. IN THE
MOUNTAINS WHERE TERRAIN WILL BE CLOSER TO FREEZING LEVEL...
CONVECTIVE CORES MAY BE ACCOMPANIED BY BURST OF SNOW OR GRAUPLE
WITH QUICK HALF INCH TO AN INCH OF ACCUMULATION. WILL MAINTAIN
CURRENT WINTER WEATHER ADVISORY...BUT NOT OVERLY EXCITED ABOUT
HAZARDOUS DRIVING ISSUES PER WARM GROUND...MOST OF THE SNOW
MELTING ON CONTACT WITH EXCEPTION OF GRASSY AND ELEVATED SURFACES.
BIGGER HAZARD TODAY WILL BE FROM GUSTY WINDS. STRONG JET
ALOFT...85H WINDS OF 50 KTS...WILL MIX TO THE SURFACE AS DEEPER MIXING
TAKES PLACE FROM SOLAR INSOLATION...SURFACE WIND GUSTS OF 40KTS LIKELY
ALONG AND EAST OF THE APPALACHIAN RIDGE CRESTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
ONCE THE SUN BEGINS TO SET...MOMENTUM MIX DOWN WILL WANE...WINDS
DIMINISHING TONIGHT. MOUNTAINS RIDGES WILL CONTINUE TO GUST
OVERNIGHT PER 85H WINDS OF 30KTS...BUT LOWER ELEVATIONS SHOULD
SUBSIDE TO 10KTS OR LESS...WITH POTENTIAL FOR PATCHY FROST WHERE
WINDS CAN MANAGE TO DECOUPLE COMPLETELY. HIGH PRESSURE WILL BE
CENTERED TO OUR SOUTHWEST...SO NOT IDEAL FOR A COMPLETE DECOUPLING
OF WIND NOR WIDESPREAD FROST THREAT.
AS HIGH PRESSURE ACROSS THE SOUTHEAST SLIDES EAST...WINDS ACROSS OUR
AREA WILL BECOMING INCREASINGLY SOUTHERLY...ALLOWING WARMER GULF AIR
TO MAKE ITS WAY UP THE SPINE OF THE APPALACHIANS. PLAYED HIGH
TEMPERATURES FROM THE UPPER 50S IN THE NORTHWEST TO THE UPPER 60S IN
THE SOUTHEAST. A FEW LOCATIONS IN SOUTHSIDE COULD HIT 70 DEGREES.
DECIDED TO CUT OUT THE ISOLATED SHOWERS SUNDAY ASSOCIATED WITH THE
WARM FRONT LIFTING NORTH ACROSS THE REGION. EXPECT THE MAJORITY OF
THE PRECIPITATION TO STAY NORTH OF OUR AREA. RAISED LOW TEMPERATURES
SUNDAY NIGHT WITH READINGS FROM THE LOWER 40S IN THE NORTHWEST
TO THE UPPER 40S TO AROUND 50 IN THE SOUTH.
EVEN WARMER TEMPERATURES ARE ON TAP FOR MONDAY AS HIGHS RISE INTO
THE 70S TO AROUND 80 DEGREES. WIND SPEEDS WILL INCREASE DURING
THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS BETWEEN HIGH
PRESSURE TO THE SOUTHEAST AND A DEEP LOW PRESSURE SYSTEM APPROACHING
THE GREAT LAKES. WILL HAVE TO MONITOR WINDS ALONG AND WEST OF THE
BLUE RIDGE FOR WIND ADVISORY POTENTIAL.
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE
COLD FRONT MONDAY AFTERNOON INTO MONDAY NIGHT. THE COLD FRONT WILL
CONTINUE ACROSS OUR REGION TUESDAY MORNING...WITH THUNDERSTORM
ACTIVITY COMING TO AN END WEST OF THE BLUE RIDGE SHORTLY AFTER
SUNRISE. WILL HAVE TO KEEP A CLOSE EYE ON THE PIEDMONT AND SOUTHSIDE
VIRGINIA ON LATE MONDAY NIGHT/TUESDAY MORNING. WHILE THE TIMING OF
THE FRONTAL PASSAGE APPEARS TO TAKE PLACE BEFORE THE THUNDERSTORMS
CAN TAKE ADVANTAGE OF DAYTIME HEATING...ATMOSPHERIC SHEAR AND
HELICITY VALUES APPEAR SUFFICIENT TO SUPPORT STRONG TO SEVERE
THUNDERSTORMS. AT THIS POINT...THE THREAT FOR STRONG THUNDERSTORM
ACTIVITY IS EXPECTED TO END BY NOONTIME. LOWS MONDAY NIGHT WILL BE
IN THE UPPER 40S TO THE MID 50S. HIGHS ON TUESDAY WILL RANGE FROM
THE UPPER 40S TO THE MID 60S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SHOWER ACTIVITY WILL CONTINUE WEST OF THE BLUE RIDGE THROUGH EARLY
WEDNESDAY MORNING...AS THE RESIDUAL MOISTURE IS FORCED OVER THE
RIDGE LINES IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE REGION
OF VIRGINIA. WHILE SOME OF THIS SHOWER ACTIVITY IS EXPECTED CHANGE
OVER TO SNOW AFTER MIDNIGHT WEDNESDAY...SHOWER ACTIVITY WILL TAPER
OFF BY SUNRISE AS WINDS BECOME INCREASINGLY SOUTHWESTERLY. HIGH
PRESSURE...CENTERED OFF THE ATLANTIC COAST...TAKES CONTROL OF OUR
WEATHER PATTERN FROM WEDNESDAY AFTERNOON THROUGH FRIDAY... WHICH
WILL BRING A RETURN OF SPRING LIKE WEATHER TO OUR REGION. THE NEXT
CHANCE FOR RAIN WILL BE SATURDAY AS A LOW PRESSURE SYSTEM PUSHES UP
THE OHIO RIVER VALLEY.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA IS RESULTING IN
SCATTERED RAIN/SNOW SHOWERS. SNOW IS THE MAIN P-TYPE OVER THE
HIGHER ELEVATIONS WITH A MIX ELSEWHERE. CLOUD BASES ARE PRIMARILY
VFR EAST OF THE MTNS WITH MVFR OVER THE MTNS...EXCEPT FOR IFR
WITHIN HEAVIER SHRA/SHSN.
ASIDE FROM SCATTERED SHOWERS...THE MAIN AVIATION CONCERN
WILL BE INCREASE IN WIND SPEEDS. STRONG WINDS WILL MIX TO THE
SURFACE. SUSTAINED WINDS OF 20 TO 25 KNOTS...WITH GUSTS TO AROUND
40 KNOTS...ARE EXPECTED FROM THE CREST OF THE
APPALACHIANS...EASTWARD ACROSS THE BLUE RIDGE...AND INTO THE
FOOTHILLS AND PIEDMONT AREAS. THESE STRONG WINDS WILL CONTINUE
THROUGH ABOUT 600 PM...BEFORE DIMINISHING.
ALL SITES ARE EXPECTED TO BE VFR SUNDAY. A WARM FRONT IS FORECAST
TO LIFT NORTHEAST THROUGH THE AREA LATE SUNDAY...AND MAY BRING
SOME RAIN AND MVFR CONDITIONS TO BLF AND LWB. BY MONDAY...THIS
SHOULD PUT THE FORECAST AREA WITHIN A WARMER AIR MASS...CONDITIONS
THAT SHOULD SUPPORT PRIMARILY VFR CONDITIONS FOR THE START OF THE
NEW WEEK. THUNDERSTORMS WILL BE A POTENTIAL HAZARD TUESDAY AS A
STRONG COLD FRONT MOVES THROUGH THE AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ010>020-
022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...KK
LONG TERM...NF
AVIATION...PMHazardous weather outlook, Apr 2, 9:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT SAT APR 2 2011
NCZ001-002-018-VAZ010-012-015-016-031100-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-WYTHE-GRAYSON-CARROLL-
1058 AM EDT SAT APR 2 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-031100-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1058 AM EDT SAT APR 2 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ISOLATED THUNDERSTORMS MAY PRODUCE SMALL HAIL THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042>045-031100-
MERCER-SUMMERS-MONROE-GREENBRIER-
1058 AM EDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS MAY PRODUCE SMALL HAIL THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-031100-
TAZEWELL-SMYTH-
1058 AM EDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-031100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
1058 AM EDT SAT APR 2 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
PATCHY FROST IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Franklin
- When
- April 2, 12:00 PM EST to 6:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Estimated winds of up to 50 MPH caused a tree to fall over power lines in Ferrum. This knocked power out to 2200 customers and also started a small brush fire.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil in Arizona, April 2, 20112 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 201116 events
- High Wind in Wyoming, April 2, 201153 kt wind · 6 events
- Blizzard and High Wind in Alaska, April 2 to 4, 201193 kt wind · 6 events
- Winter Storm in Montana, April 2 to 3, 20114 events
- Winter Storm and High Wind in Utah, April 2 to 3, 201156 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 20113 events
- Heavy Snow in North Dakota, April 2 to 3, 20113 events
- Heavy Snow in West Virginia, April 2 to 3, 20112 events
- Strong Wind in North Carolina, April 2, 2011$1,000 · 1 event
- High Wind in Idaho, April 2, 20111 event
- Hail in Virginia, April 2, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299001.